Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Binghamton, NY

May 9, 2000Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2000, 8:00 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 8:00 PM EDT (00:00 UTC)
Expired
May 9, 2000, 9:00 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:37 PM EDTThunderstorm Wind 52 EDamascus, PATrees down throughout northern portion of county from thunderstorm winds. Wires were blocking High Lake Road near Camp Morasha. 800 people were left without power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 100002
SVRBGM
PAC115-127-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
  SOUTHEASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 900 PM EDT.

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF GIBSON...OR ABOUT OVER
  JACKSON...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT MOUNT AROUND 810 PM EDT.
  RILEYVILLE AROUND 820 PM EDT.
  BEACNH LAKE...CALKINS AROUND 830 PM EDT.

AT 750 PM...SPOTTERS REPORTED THREE QUARTER INCH HAIL NEAR HARFORD 
IN SUSQUEHANNA COUNTY. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY 
FROM WINDOWS.

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 9, 3:10 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT TUE MAY 9 2000

REGIONAL RADARS SHOWING SHRA AND TSRA HAVING A HARD TIME GETTING
GOING OVER N OH THIS AFT. A LINE OF SHRA AND TSRA HAVE DEVELOPED ON
THE OTHER SIDE OF LAKE ERIE THOUGH. EXPECT SCT ACTIVITY ACROSS THE
FA THIS EVE AS CAP SHOULD BE ERODED BY THEN. THE ETA MODEL INDICATES
DIV ALOFT THIS EVE AND THERE WILL BE PLENTY OF INSTABILITY. THE ETA
AND AVN HINT THAT THE FRONTAL BOUNDARY TO THE N WILL SAG S INTO THE
AREA OVERNIGHT BEFORE LIFTING BACK UP TOWARD MORNING. WILL NOT
MENTION ANY TIMING TO THE PRECIP TONIGHT AND GO WITH HIGH CHC POPS.
GUIDANCE POPS ARE LOW BUT THE THUNDERSTORM POPS ARE AROUND 70
PERCENT.

STRONG COLD FRONT MOVES ACROSS THE W MOST ZONES DURING THE EARLY AFT
WEDNESDAY. THE ETA HAS THE BEST INSTABILITY IN THE MORNING WITH
STABILIZING CONDITIONS AS THE DAY GOES ON. THE NGM AND AVN ARE
SLOWER MOVING IN THE PRECIP AND SHOW MORE IN THE WAY OF INSTABILITY
THROUGHOUT THE DAY. CAN NOT RULE OUT THE POSSIBILITY OF SEVERE
WEATHER TOMORROW EAST OF INTERSTATE 81. WILL CONTINUE OCCASIONAL
SHRA AND TSRA WORDING.

MID/UPPER LVL TROUGH SWING THRU WEDNESDAY NIGHT WITH SHRA ENDING
DURING THE EVE W MOST ZONES. SFC AND 850H RIDGE BUILD IN ON THURSDAY
BRINGING DRY WEATHER AND MOSUNNY SKIES.

GENERALLY FOLLOWED GUIDANCE TEMPS. COMPROMISED WHERE DIFFERENCES
WERE NOTED.

.BGM...NONE.

SMF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.